Alert archive / North Dakota / Wind Chill Advisories in 2020
Wind Chill Advisory 5, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Jan 14, 2020, 5:00 PM MST for 16 counties in North Dakota. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2020, 5:00 PM MST (00:00 UTC)
- Expired
- Jan 16, 2020, 2:00 PM MST
- In force
- 45 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Golden Valley County, ND, Hettinger County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 133 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 2:01 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 14, 2:01 PM MST, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 301 PM CST Tue Jan 14 2020 .SHORT TERM...(This evening through Wednesday) Issued at 156 PM CST Tue Jan 14 2020 The main focus for the short term is dangerous wind chills and snowfall. Currently, arctic high pressure over the Canadian Front Range extended into Montana and the Dakotas. Arctic air will continue to filter in with northwest winds. Wind chill values across the northwest and north central continue to fall into the wind chill advisory criteria of 25 to 40 below zero. Temperatures across northern ND are expected to remain in the 5 to 10 below zero range through this afternoon and early evening. Tonight, arctic air continues to push into the state, and we are expecting lows of 5 below zero in the south to 25 below in the north. Although winds will not be as strong tonight as they were on Monday, wind chill values will again plummet to between 25 and 40 below zero across all of western and central ND. A wind chill advisory has been issued for all areas for tonight. Another shortwave trough will track east across the northern Plains tonight, bringing more light snow to our region. The 12 UTC model suite has more moisture and more robust lift than previous runs. Generally an inch or less can be expected across northern and western North Dakota while parts of the south central and James Valley may receive between 2 and 4 inches, with some isolated higher amounts possible. Due to these higher amounts... and the possibility of even heavier isolated amounts...a Winter Weather Advisory has been issued. .LONG TERM...(Wednesday night through Tuesday) Issued at 156 PM CST Tue Jan 14 2020 Trailing this shortwave, Arctic high pressure will reinforce the arctic air pushing into the region. High temperatures on Wednesday are expected to remain below zero over all but far southwest North Dakota. The coldest air temperatures are expected Wednesday night/Thursday morning as the high axis is centered over North Dakota. Widespread lows in the 20s below zero appear likely. Winds will be lighter Wednesday night, but it may not take much to approach wind chill warning criteria with those temperatures. Southwest North Dakota may remain a bit warmer where southeasterly winds will be increasing. Upper level ridging builds over the Northern Plains on Thursday, but some models are reluctant to scour out the shallow Arctic air mass. Nevertheless, it should be at least slightly warmer on Thursday. Regarding wind chills, areas mainly north and east of the Missouri River will likely experience wind chills of 25 to 40 below zero for a prolonged period...from Tuesday night through Thursday. After Thursday, warm advection ensues as a long wave trough moves from the west coast across the Rockies Thursday, and crosses the Plains Friday and Friday night. This will induce a large surface low over Wyoming Thursday night/Friday morning, but the fast-moving upper level trough will dig southward as it moves across the Plains. This will act to keep the main surface low of this storm system developing southeastward into Nebraska and Kansas Friday before the system turns northeastward towards the Great Lakes Friday night/Saturday. This scenario would result in the bulk of the snow generated by the storm should be south and east of our area. However, the James Valley looks to receive at least some light snow accumulations Friday/Friday night. The caveat to this scenario is that any change in the speed of the system (slowing) might result in central ND receiving some accumulating snow. Another Arctic high is forecast to build in behind this shortwave, which means dangerous cold/wind chills appears possible yet again. Looking ahead to next weak, there are strong hints that we might be headed toward a much more mild pattern. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1144 AM CST Tue Jan 14 2020 Increasing VFR clouds from the west today. CIGS becoming MVFR with chances of light snow west after 00z, spreading east into KBIS/KMOT after 03z, and reaching KJMS by 05z. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Wednesday for NDZ017>020-031>034-040>045. Wind Chill Advisory until 6 PM CST Wednesday for NDZ001>005- 009>013. Wind Chill Advisory from midnight tonight to 6 PM CST Wednesday for NDZ035>037-046. Winter Weather Advisory from 9 PM this evening to noon CST Wednesday for NDZ047-048-050-051. Wind Chill Advisory from noon to 6 PM CST Wednesday for NDZ047- 048-050-051. Wind Chill Advisory from 6 PM this evening to 6 PM CST Wednesday for NDZ021>023-025. && SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous weather outlook, Jan 14, 1:38 PM MST, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 238 PM CST Tue Jan 14 2020 NDZ001>005-009>013-021>023-025-152045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster- 238 PM CST Tue Jan 14 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory is in effect through Wednesday afternoon. See www.weather.gov/bis for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Chill Advisory is in effect through Wednesday afternoon. See www.weather.gov/bis for more information. Dangerous wind chills are expected again Wednesday night through Thursday morning, then again Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>020-031>034-040>045-152045- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 238 PM CST Tue Jan 14 2020 /138 PM MST Tue Jan 14 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory is in effect tonight through Wednesday morning. See www.weather.gov/bis for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Chill Advisory is in effect through Wednesday morning. See www.weather.gov/bis for more information. Dangerous wind chills are expected again Wednesday night through Thursday morning, then again Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ047-048-050-051-152045- Logan-La Moure-McIntosh-Dickey- 238 PM CST Tue Jan 14 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect tonight through tomorrow morning. See weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Chill Advisory is in effect Wednesday afternoon. See www.weather.gov/bis for more information. Dangerous wind chills are expected again Wednesday night through Thursday morning, then again Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ035>037-046-152045- Burleigh-Kidder-Stutsman-Emmons- 238 PM CST Tue Jan 14 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory is in effect tonight through Wednesday afternoon. See www.weather.gov/bis for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Chill Advisory is in effect through Wednesday afternoon. See www.weather.gov/bis for more information. Dangerous wind chills are expected again Wednesday night through Thursday morning, then again Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. AJ
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 5:00 PM MST | Wind Chill Warning | BIS | Burke, Divide, Mountrail, Williams | 18 hr |
| Jan 15, 1:14 PM MST | Winter Storm Watch | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more | 38 hr |
Nearby
Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.